Let's look at the mood stabilizers.
We use them to treat schizoaffective disorder.
It also gonna be used as an adjunct to depression therapy.
We use it in manic disorders, bipolar disorders,
and impulse control disorders or conduct disorders.
So, I think a mood stabilizer's just kind of chilling somebody out.
So, it kinda covers all those categories which is why they get their name, mood stabilizers.
The example I'm gonna talk about is lithium.
Lithium carbonate is a salt and it modifies the second messenger systems.
I know, you really don't care about that, right?
Well, let me get to the information you really are going to care about.
Lithium requires some special monitoring.
That's why I'm gonna spend time breaking down what I think is most important for all nurses to know.
If a patient is on lithium, no matter what part of the hospital or specialty you work in,
you wanna make sure those blood levels are being monitored regularly.
You wanna encourage the patient to drink lots of fluids, like two to three liters a day.
Why? Because lithium blocks the action of ADH, antidiuretic hormone.
Now, antidiuretic hormone is against peeing things out, it's against diuresis.
So, if lithium blocks it, you end up peeing out a lot of fluid.
That's why you need to replace that fluid so they don't become hypovolemic.
So, they need to have their blood levels monitored to stay safe;
they need to replace fluid volume loss that comes with lithium.
It's usually worse when they first start the treatment,
it eventually will get better as it goes on.
And they need to eat well with normal sodium intake.
Hyponatremia for any reason can put a patient on lithium at increased risk for lithium toxicity.
See when the body registers, "Woah, I got hyponatremia."
It will tell the kidneys to hang on to sodium
but the kidneys can't tell the difference between sodium and lithium salt.
So, you're at an increased risk for toxicity.
Doesn't that very often in the United States of America
because one drive-thru meal, one processed meal,
you get enough sodium for a couple days.
However, if the patient's eating extremely clean, they may be at risk for hyponatremia.
Or if they're drinking a lot of extra fluid, they might end up with delusional hyponatremia.
Like the other CNS medications, these take some time to kick in
so it may take two to three weeks before it really gets effective levels.
So, patients who are psychotic, they might need to be on another antipsychotic
until the lithium has a chance to stable out. It's also a drug that should be taken with food.
So, you can kinda group that up there with eating well with normal sodium intake.
It's a good idea to take this medication with food.
But honestly, I recommend the students, you cannot remember that:
with food, without food for multiple medications
so don't take up a lot of brain space trying to remember that piece.
But do remember: you need to have blood levels monitored,
you need to increase your fluids, know that that will get better,
but initially, it's gonna be pretty significant,
and they need to make sure they need to maintain a normal sodium intake.
Here's your chance to engage. Supercharge your memory without looking at your notes.
Why is a patient with decreased sodium, how does that impact the risk for lithium toxicity?
Good deal. Did you recognize that low sodium,
the body will tell the kidneys to hang onto sodium
but it can't necessarily tell the difference between sodium, NA and lithium, which is also a salt.
So, that's why it puts your patient at increased risk for lithium toxicity.
Same kinda side effects. You're seeing a theme here, right?
Sedation, confusion, the tremors, and drowsiness, and seizures.
So, as you look over the psych medications, look at the ones that have very similar side effects,
group them together and chunk that information.
What? Why didn't I do that for you?
Because it won't stick with you if I did that for you.
Better for us to introduce and walk through these together
and then when you go back and do the mental gymnastics of looking that,
I promise you, it's gonna be much better for you in the end.
Therapeutic range. Here's my level.
If you've memorized another one for school, just write it in there,
but that's a pretty recognized therapeutic range level.
Toxic levels are generally considered to be over 1.5.
So, there's the normal I have for you and a sign of toxic level.
It's also have some GI side effects for nausea, vomiting and diarrhea.
But pretty much any pill taken by mouth can mess up with the GI tract.
This one's a little unusual but I remember it cuz I think of lithium as a salt,
you can have muscle weakness or loss of coordination so you wanna keep an eye on that.
Let's take a look at this question: Mr. Yoes has a history of bipolar disorder,
and has been taking lithium daily. He's called the clinic to discuss a concern
with the nurse working with the health care provider.
So, who am I? I'm a nurse working with a health care provider.
Mr. Yoes, what do I know about him?
Bipolar disorder, has been taking lithium daily, and he's called me to discuss a concern.
Okay. Which of the following statements is it most important for me to follow-up on?
Well, I don't know if it's because of the bipolar disorder
or because of the lithium but I'm looking for something that's wrong or unsafe for Mr. Yoes.
So, I've got four options here: I get very dizzy when I stand up.
I don't like taking medication every day. My legs don't seem to work right.
Or, my mood swings are better.
Well, as you're eliminating these, how did you work through them?
I see that I would've gotten rid of, you think about my mood swings are better.
Well, that's effective treatment. I would get rid of that.
I don't like taking medication every day.
Well, honestly, who does? I get very dizzy when I stand up.
Or, my legs just don't seem to work right.
Well, when it comes to that, and a, I'm gonna encourage you to drink more fluids
but c, I don't know if that can be a problem and a sign that we're getting into trouble.
So, that's the one I'm going to follow-up on.
Doesn't mean he's going to die, it means of these four statements,
based what I know about lithium, that's the one I'm gonna follow-up on.
Now, look back at the side effects that you have from lithium, does that line up?
Doesn't that seem correct? Right, that's the one that's most important that I follow-up on.